DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20185178

A case of carbamazepine-induced vitamin B12 deficiency and neuropathy

Ilathamizhan Jayakumar, Jayanthi Mathaiyan

Abstract


Drug induced Neuropathy is seen commonly in patients undergoing treatment with drugs like phenytoin, dapsone, isoniazid etc. Carbamazepine is a drug used in the treatment in the treatment of focal seizure, generalized tonic - clonic seizure and trigeminal neuralgia. It is presented a case of carbamazepine induced vitamin B12 deficiency and neuropathy. A 21 year old male presented to our hospital with complaints of history of slipping of footwear while walking, numbness, impairment of balance and unsteadiness of gait in both lower limbs. Detailed history revealed the patient was on treatment with carbamazepine for tonic - clonic seizure for three months. He is non- smoker, non -alcoholic, not on treatment with other drugs and there is no family history of diabetes mellitus/ sensory neuropathy. On examination power was normal on both lower limbs, vibration sensation was decreased in both lower limbs, sensation was reduced, joint position was affected in bilateral toe and ankle reflex was absent. Vitamin B12 level was found to be 83pg/ml. The patient was discontinued from carbamazepine and started on vitamin B12 therapy and the symptoms subsides slowly. Causality assessment done by WHO- UMC probability method and Naranjo Adverse Drug Reactions Probability Scale showed “Probable” association.


Keywords


Adverse drug reaction, Drug safety, Epilepsy, Neurology

Full Text:

PDF

References


Vilholm OJ, Christensen AA, Zedan AH, Itani M. Drug-induced peripheral neuropathy. Basic Clin Pharmacol Toxicol. 2014;115:185-92.

Manji H. Drug-induced neuropathies. Handb Clin Neurol. 2013;115:729-42.

Diezi M, Buclin T, Kuntzer T. Toxic and drug-induced peripheral neuropathies: updates on causes, mechanisms and management. Curr Opin Neurol. 2013;26:481-8.

Goodman L, Gilman A, Brunton L, Lazo J, Parker K. Goodman and Gilman's the pharmacological basis of therapeutics.13th ed. New York: McGraw-Hill; 2017.

Katzung BG, Masters SB, Trevor AJ. Basicand clinical pharmacology .13th ed. New York: McGraw-Hill education; 2015.

Hanna S, Lachover L, Rajarethinam RP. Prim Care Comp J Clin Psychiatr. 2009;11:269-70.

Islam MT, Shoban KM, Shawly MR, Saleheen S, Emran MM, Hannan MA. Relation between serum Vitamin B12 level and duration of treatment of carbamazepine in epilepsy patients. Bangabandhu Sheikh Mujib Med Univ J. 2016;9:223-6.

Aslan K, Bozdemir H, Unsal C, Guvanc B. The effect of antiepileptic drug on Vitamin B12 metabolism. Int J Lab Hem. 2008;30:26-35.

Gorjipour F, Asadi Y, Osguei NK, Effatkhah M, Samadikuchaksaraei A. Serum level of homocysteine, folate and vitamin-B12 in epileptic patients under carbamazepine and sodium valproate treatment: a systematic review and meta-analysis. Ira Red Cresc Med J. 2013 Mar;15(3):249.

Kumar V, Aggarwal A, Sharma S, Chillar N, Mittal H. Effect of carbamazepine therapy on homocysteine, vitamin B12 and folic acid levels in children with epilepsy. Indian Paediatr. 2013;50:469-72.

Sener U, Zorlu Y, Karaguzel O, Ozdamar O, Coker I, Topbas M. Effects of common anti-epileptic drug monotherapy on serum levels of homocysteine, vitamin B12, folic acid and vitamin B6. Seizure. 2006;15:79-85.

Kar SK, Borasi M, Kumar D, Gupta SK. Carbamazepine induced optic neuropathy in an adolescent boy with conduct disorder: A rare case report. Ind J Psychiat. 2015;57:437-8.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

The use of the WHO-UMC system for standardised case causality assessment. Available at: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf Accessed on 5 May 2018.